Wisconsin, 2017

Heavy Snow in Wisconsin, December 4 to 6, 2017

December 4 to 6, 2017 · NWS DLH · 2 events in 2 counties and zones

A low pressure system moved off of the Colorado Rockies into Wisconsin. Precipitation initially started as rain with thunderstorms and pea size hail before turning to snow late on the 4th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A low pressure system moved off of the Colorado Rockies into Wisconsin. Precipitation initially started as rain with thunderstorms and pea size hail before turning to snow late on the 4th. By the morning of the 5th, a swath of snow stretched from Burnett County to Iron County. Heavy snow was reported near Seeley in Sawyer County of 6 inches in 6 hours and in Iron County with 6 inches in under 12 hours. Total snow in Iron County, including the subsequent lake effect snow, ranged from 8 to 15 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 4, 5:43 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Dec 4, 5:43 PM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
543 PM CST Mon Dec 4 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 408 PM CST Mon Dec 4 2017

Things are evolving very rapidly this afternoon as a rapidly
deepening low pressure area is centered between the Twin Cities
and Duluth. This low is forecast to deepen around 20 mb to
somewhere around 970 mb by midday tomorrow north of Lake Nipigon.
Large scale forcing for ascent is becoming intense as the primary
upper vort max approaches the region from the northwest
Iowa/northeast Nebraska/southeast South Dakota area. Rather
significant instability is in place in both terms of CAPE and EPV,
which will result in robust vertical motion fields for the next 12
to 18 hours as the main lobe of forcing moves across northern
MN/northwest WI. The other result of this is that thunderstorms
will be somewhat widespread across northwest WI thru this evening,
and with the lower troposphere being so cold this time of year,
it will not take much to get hail out of the stronger updrafts.

The rain/snow line is currently roughly from near Lake
Winnibigoshish to just east of International Falls, and this
transition zone will rapidly collapse eastward over the next 3-6
hours as the surface low deepens and moves across Duluth and on to
western Lake Superior coincident with the collapse of the inverted
trof across NCent MN that has thus far kept the colder air at bay.
While the period of intense lift and heavy precip will be
relatively short, there will be a 6-9 hour period if strong to
intense precip/snow rates. We have tried to reflect a majority of
the precip falling tonight and early Tuesday morning with the
primary deformation area, but light snow will persist for much of
Tuesday within a large area of wrap around saturation.

The other big story with this system will be a 9-15 hour period
of very strong northwest winds later tonight and Tuesday morning
when the super-position of strong cold advection, a very strong
gradient, and very strong pressure rises will be bullseyed over
northeast MN. The initial heavy wet snow will cling to trees and
power lines, and the winds would likely be strong enough to bring
down some weaker branches/trees anyway, so some power outages with
this system seem likely.

We will also need to keep a close eye on the potential for a
gravity-wave forced snow band late tonight/Tuesday morning across
Douglas/Bayfield Counties as the intense low level/cross
northshore ridge and strong cold advection are ideal for trapping
gravity wave energy. We may need to up snow totals in these areas
if this feature sets up over land.

.LONG TERM...(Tuesday night through Monday)
Issued at 408 PM CST Mon Dec 4 2017

Winter is back and it's here stay. Much colder temperatures are
expected mid week through this weekend across the Northland with
highs as cold as the teens as lows below zero towards late-week.
Lake effect snow will linger across the Wisconsin snow belt region
Tuesday night through Wednesday night, then the next chance for
widespread light snowfall arrives Thursday night into Friday when a
clipper will bring light snow to the region and a round of lake
effect snow afterwards continuing through the weekend.

Mid to late week the primary concern will be the cold temperatures
across the Upper Midwest. Tuesday night into Wednesday the stacked
low that brought the return of the winter weather will be over far
northeast Ontario tracking northeast towards Hudson Bay. Meanwhile a
strong mid/upper level ridge will be building over the west coast
leading to strong north-northwest flow across the Great Plains and
Upper Great Lakes at low, mid, and upper levels of the atmosphere. A
reinforcing wave of colder air will arrive Wednesday night into
Thursday, then a subtle mid-level trough will track almost due south
across northern Manitoba and northwest Ontario to bring another
chance of light snow and even colder temperatures Thursday night
into Friday. By Friday night 850mb temps will be the coldest for
this stretch with -20C to -25C air aloft. The parade of weak
disturbances continues into the weekend as some weak ridging and
slight warming at low levels across the Upper Midwest precedes yet
another mid-level shortwave trough, this time coming out of Canada
Prairie into the Upper Great Lakes Sunday into Monday. Behind this
disturbance, extremely cold air on the order of -25C to -30C at
850mb is possible Monday night into Wednesday which would result in
frigid, well below normal temperatures - perhaps *high* temperatures
below zero by Wednesday.

High temperatures in the teens to 20s Wednesday through Monday,
except on Sunday when highs may reach the low 30s for parts of east-
central MN into northwest Wisconsin. Lows in the single digits above
zero Tuesday night, then single digits below or above zero
Wednesday, Thursday, and Friday nights, coldest in far northern
Minnesota. Lows "warmer" in the single digits to teens above zero
Saturday and Sunday nights. While these temperatures really aren't
that out of the ordinary for mid December (average highs are in the
low 20s, lows in the mid-upper single digits for Duluth), the very
warm weather over the past two weeks will make this rapid change
from warm to cold feel more extreme.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 534 PM CST Mon Dec 4 2017

A strong deepening low pressure is crossing the area this evening.
Prevalent IFR expected throughout the first 12 hours of this TAF
period despite improving ceilings, snowfall coupled with blowing
snow should drop vsbys down to 1/4 to 1/2 SM. Winds will be strong
and gusty with gusts to 35 kt possible throughout the period - a
wind shift will occur as the low passes overhead changing
direction to be predominately nwly as it exits Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  13  16   8  18 / 100  40  20  10
INL  10  13   5  14 / 100  70  40  20
BRD  11  15   9  19 / 100  20  10  10
HYR  15  17   9  20 /  80  40  30  30
ASX  19  22  13  22 /  80  60  50  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until noon CST Tuesday for WIZ001-006-
     007.

     Wind Advisory until noon CST Tuesday for WIZ002>004-008-009.

     Winter Weather Advisory from midnight Tuesday night to 6 PM CST
     Wednesday for WIZ004.

     Lakeshore Flood Advisory from 10 PM this evening to 6 PM CST
     Tuesday for WIZ002.

MN...Winter Storm Warning until 6 AM CST Tuesday for MNZ018-025-026-
     033>035.

     Winter Weather Advisory until noon CST Tuesday for MNZ036>038.

     Winter Storm Warning until noon CST Tuesday for MNZ011-012-
     019>021.

     Winter Storm Warning until noon CST Tuesday for MNZ010.

LS...Small Craft Advisory until 10 PM CST this evening for LSZ121-
     143>148.

     Gale Warning from 10 PM this evening to 10 PM CST Tuesday for
     LSZ121-140>145-148.

     Storm Warning from 10 PM this evening to 10 AM CST Tuesday for
     LSZ146-147.

     Gale Warning from 10 AM to 10 PM CST Tuesday for LSZ146-147.

&&

SHORT TERM...Miller
LONG TERM...JJM
AVIATION...Wolfe
Hazardous weather outlook, Dec 4, 4:33 PM CST, 3 hours 57 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Duluth MN
433 PM CST Mon Dec 4 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051330-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
433 PM CST Mon Dec 4 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

A major winter storm will affect the Northland tonight and
Tuesday morning. Widespread precipitation will rapidly change to
snow from west to east this evening as much colder air rapidly
surges into the Northland from the west. Moderate to heavy snow
accumulations are expected with amounts ranging from 6 to 12
inches across parts of far northern Minnesota, to a few inches
across parts of northwest Wisconsin. The combination of moderate
to heavy snow, northwest winds gusting between 35 and 45 mph by
tonight, and temperatures falling rapidly into the teens will
result in dangerous winter driving conditions developing in many
areas, and near blizzard conditions in many open areas with low
visibility in blowing and drifting snow.

Please refer to the latest winter weather products and the latest
forecast for details on winter storm warnings and winter weather
advisories that are in effect through Tuesday morning.

A lakeshore flood advisory is also in effect for Bayfield County
tonight and Tuesday morning where very strong onshore winds and
wave heights approaching 10 feet will combine with high water
levels on Lake Superior to result in flooding and damage to
lakeshore infrastructure.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong west winds on Lake Superior may cause flooding and damage
to lakeshore infrastructure along the Bayfield county coastline
through the day on Tuesday, mainly from Port Wing to Sand Bay. See
the latest Lakeshore Flood Advisory for more details.

Lake effect snowfall will impact the south shore through the week
and into the weekend, with the most intense snow falling Tuesday
night into Wednesday when 2 to 6 inches of snowfall is possible
across the snow belt region, mainly impacting Iron County. See the
Winter Weather Advisory in effect for more details.

Much colder air will move in mid to late week. Wind chill values may
fall to 15 to 25 degrees below zero Wednesday night and Friday
night.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service tonight and Tuesday.

LSZ121-140>148-051330-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
433 PM CST Mon Dec 4 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

An intense low pressure system will move across western Lake
Superior tonight, bringing gale and storm force west to northwest
winds to all of western Lake Superior tonight into Tuesday. Very strong
west winds will develop tonight resulting in gale force gusts of
35 to 45 knots. Storm force gusts to near 50 knots are possible
for portions of the south shore, especially from Port Wing to Sand
Island. Please see the latest marine weather message and nearshore
marine foreast for additional details on advisories and warnings
in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong west winds will persist through Tuesday, then gradually
diminish Tuesday night. The combination of strong winds and much colder
air may lead to a risk for freezing spray on Tuesday and Tuesday
night, especially for any vessels sailing westward into the
wind.

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Dec 4, 4:43 PM CST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Duluth MN
443 PM CST MON DEC 4 2017

WIZ003-004-042315-
Iron-Ashland-
443 PM CST MON DEC 4 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN IRON AND
SOUTHWESTERN ASHLAND COUNTIES...

At 442 PM CST, a strong thunderstorm was 7 miles southwest of Mellen,
or 29 miles northwest of Park Falls, moving northeast at 45 mph.

Wind gusts up to 40 mph, half-inch hail, and occasional cloud to
ground lightning can be expected with this storm.

This storm will be near...
  Mellen around 455 PM CST.
  Upson around 505 PM CST.
  Gurney around 510 PM CST.
  Hurley and Saxon around 515 PM CST.

Other locations impacted by this storm include Kimball, High Bridge,
Iron Belt, Cedar, Birch Hill, Copper Falls State Park, and Montreal.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4619 9081 4628 9093 4632 9092 4661 9047
      4660 9043 4657 9044 4656 9041 4653 9039
      4654 9035 4655 9033 4654 9031 4652 9031
      4652 9027 4650 9026 4651 9023 4646 9018
TIME...MOT...LOC 2242Z 231DEG 39KT 4628 9080

Wolfe
Special weather statement, Dec 4, 5:04 PM CST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Duluth MN
504 PM CST MON DEC 4 2017

MNZ012-020-042315-
Northern Cook/Northern Lake-Southern Lake/North Shore-
504 PM CST MON DEC 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LAKE COUNTY...

At 503 PM CST, a strong thunderstorm was near Highland Lake, or 8
miles north of Two Harbors, moving northeast at 40 mph.

Dime-size hail, heavy downpours, and occasional cloud to ground
lightning can be expected with this storm.

Locations impacted include...
Split Rock Lighthouse State Park, Silver Bay, Beaver Bay, Highland
Lake, Thomas Lake Near Brimson, and Alger.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4726 9128 4705 9166 4715 9180 4718 9179
      4743 9154
TIME...MOT...LOC 2302Z 224DEG 35KT 4718 9165

 Miller
Special weather statement, Dec 4, 5:20 PM CST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Duluth MN
520 PM CST MON DEC 4 2017

MNZ012-020-042330-
Northern Cook/Northern Lake-Southern Lake/North Shore-
520 PM CST MON DEC 4 2017

...THUNDERSTORM AFFECTING SOUTHERN LAKE COUNTY...

At 520 PM CST, a thunderstorm was located 9 miles west of Silver
Bay, moving northeast at 40 mph.

Pea-size hail, heavy downpours, and occasional cloud to ground
lightning can be expected with this storm.

Locations impacted include...
Silver Bay, Finland, Murphy City, and Tettegouche State Park.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4718 9147 4729 9167 4756 9138 4741 9115
TIME...MOT...LOC 2319Z 224DEG 34KT 4729 9151

 Miller
Special weather statement, Dec 4, 5:25 PM CST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Duluth MN
525 PM CST MON DEC 4 2017

WIZ002-008-042345-
Bayfield-Sawyer-
525 PM CST MON DEC 4 2017

...AN AREA OF THUNDERSTORMS WILL AFFECT THE GREATER HAYWARD LAKES
REGION AND SOUTH CENTRAL BAYFIELD...

At 525 PM CST, an area of thunderstorms was located just east of
Hayward, or near Chippewa Flowage, moving northeast at 40 mph.

Half-inch hail, heavy downpours, and occasional cloud to ground
lightning can be expected with these storms.

Locations impacted include...
Chippewa Flowage, Round Lake, Cable, New Post, Namekagon Lake,
Namekagon, Little Round Lake, Spider Lake In Sawyer County, Chief
Lake, Lost Land Lake, Grindstone Lake, Teal Lake, Ghost Lake, Moose
Lake Sawyer County, Chippewa Lake, and Reserve.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

LAT...LON 4581 9120 4595 9146 4624 9128 4622 9102
      4611 9094
TIME...MOT...LOC 2324Z 213DEG 36KT 4598 9126

 Miller
Local storm report, Dec 4, 5:36 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
536 PM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             7 NE LITTLE ROUND LAKE  46.04N 91.25W
12/04/2017  M0.25 INCH       SAWYER             WI   TRAINED SPOTTER

&&

WM
Local storm report, Dec 4, 5:57 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
557 PM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             1 SSE CLOQUET           46.71N 92.45W
12/04/2017  M0.25 INCH       CARLTON            MN   NWS EMPLOYEE

&&

WM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Sawyer

When
December 4, 8:30 PM CST to December 6, 6:30 AM CST
Where
Sawyer forecast zone
Reported by
CoCoRaHS
Coordinates
45.880, -91.145 (the zone’s center; the record gives no point)

Observer measured 6 inches of snowfall within six hours.

Heavy Snow, Iron

When
December 4, 11:00 PM CST to December 5, 10:00 AM CST
Where
Iron forecast zone
Reported by
COOP Observer
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

Six inches of heavy snow observed one mile west southwest of Saxon, Wisconsin.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728845, 728847.